What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 4, 9:19 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, May 4, 9:19 AM CST, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1019 AM CDT Tue May 4 2021
...SEVERE STORMS LIKELY TODAY...
.UPDATE...
Updated for morning discussion.
&&
.DISCUSSION...
Increasing forcing associated with an approaching mid level
shortwave has resulted in isolated strong convection this morning.
These storms have tapped into moderate to strong instability and
sufficient low level shear (as sampled by the 12Z KJAN sounding)
to result in at least one cell becoming severe just south of
Jackson and potentially resulting in a tornado. Isolated to
scattered convection will remain possible in this regime through
the balance of the morning and into the early afternoon, which is
why SPC has posted a Tornado Watch for a good chunk of the area
through the day. Especially with any storms that are able to
remain discrete, all modes of severe weather are possible through
the morning hours. Heading later into the day, as low level
forcing increases ahead of the approaching cold front, additional
convection is expected to develop west of the area and spread
eastward, with a storm mode transition to more linear. While
tornadoes will still be possible, veering low level winds are
expected to help limit this threat relative to a greater damaging
wind and large hail threat. In addition to the current convective
watch, additional watches are expected for additional portions of
the area later on this afternoon.
In addition, with PW and water vapor transport in the 99th
percentile to max range of model climatology and the potential for
convection for potential to train, flash flooding is also a
concern. Some cells in the northeastern portion of the CWA are
already doing this at the current time. While there is a localized
flooding threat across the entire area, greater potential is
expected to shift to the southeast with a portion of the afternoon
line of storms this afternoon of storms. This is where we continue
to maintain a Flash Flood Watch through this evening. /DL/
Prior discussion below:
Today and Tonight: A strong storm system shifting east through
the region from late this morning through the afternoon, will
bring severe storms to much of the forecast area today. Damaging
wind gusts up to 70 mph, hail up to the size of golf balls, and
tornadoes will all be possible. In addition to this, heavy
rainfall rates could result in flash flooding across portions of
the CWA. Particularly across southeast portions of the CWA, where
2-4 inches of rain in a short amount of time are possible, with
some locally higher amounts not out of the question. Much of this
will fall across areas that have recently been affected by heavy
rainfall. As a result, I'll hoist a "Flash Flood Watch" for a
portion of the area today.
A trough swinging east into and through the region today, will
likewise send a cold front east into and through the CWA through the
course of today and into tonight. An abundance of deep moisture and
instability will reside across the area as we warm into the 80s
today. This, coupled with increased low and mid-level flow over the
region, sufficient enough deep-layer wind shear, and steep lapse
rates, will all set the stage for this severe weather and
heavy rain potential across the CWA.
As we move into tonight, convection will come to an end over the CWA
as the squall line moves east into Alabama. Clouds will linger
across much of the forecast area during the overnight hours.
Slightly cooler drier air will also begin advection southeast into
the CWA through the night. As day break rolls around Wednesday
morning, lows will range from the middle 50s to the middle 60s.
/19/
Wednesday through Monday: Come Wednesday morning the cold front will
be across our southeast zones along with a chance of rain. Broad
upper level troughing will remain over our region and a >1020mb high
will be centered over the central Plains. This surface high will
spread east through the day and help push the cold front south of
our CWA and bring an end to rain chances by mid afternoon. Cooler
and drier air will filter into our region in the wake of the cold
front. This will lead to high temperatures from the lower 70s north
to the upper 70s south. Our normal highs run in the lower 80s. Under
mostly clear skies and a light north wind Wednesday night,
temperatures will bottom out several degrees cooler than normal in
the low to mid 50s at most locations. Our normal lows run in the
upper 50s to near 60F. Cooler than normal temperatures and dry
weather will last through Friday night although a warming trend is
expected. Saturday our flow aloft will become zonal while our low
level flow increases out of the southwest. This will lead to
moisture increasing over our CWA from the west. There are some
differences in the models but a surface low shifting east across the
mid Mississippi river valley Saturday night and Sunday will drop a
weak cold front towards our CWA. Although the cold front looks to
stall north of our CWA Sunday, daytime heating of our moist airmass
is expected to result in isolated to scattered convection across our
area Sunday and Monday. /22/
&&
.AVIATION...
12Z TAF discussion:
Flight categories will continue to waver from VFR to IFR status
through the period, mainly due to low ceilings across the region.
Convection will continue to increase in coverage across the area
through the mid and late morning hours, with a squall line of
severe storms affecting most TAF sites from midday through early
evening as it pushes east through the area. Damaging wind gusts up
to 70 mph, hail up to golf ball size, and tornadoes will be
possible with these storms. Heavy rain will also result in
visibilities falling to a mix of MVFR/IFR categories as well.
While convection exits early this evening, low stratus will
continue to plague most sites into tonight, with some small rain
chances possibly lingering into early Wednesday morning. Winds
today will be breezy from the southwest between 10-15 knots,
gusting to between 20-25 knots at times. Of course, winds will be
more gusty around convection. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 83 58 76 54 / 100 46 5 0
Meridian 84 61 77 54 / 100 69 12 2
Vicksburg 83 58 76 55 / 100 28 2 0
Hattiesburg 86 64 79 57 / 99 74 31 6
Natchez 83 58 76 56 / 100 35 5 0
Greenville 82 57 74 54 / 94 15 0 0
Greenwood 82 57 75 53 / 100 30 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ048>052-054>058-
061>066-072>074.
LA...None.
AR...None.
&&
DL/22/19Hazardous weather outlook, May 4, 11:18 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1218 PM CDT Tue May 4 2021
ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040-041-
051730-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Washington-Humphreys-Holmes-Issaquena-Sharkey-
1218 PM CDT Tue May 4 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...remainder of today
Remainder of today, severe thunderstorms are likely and tornadoes
are possible. Some thunderstorms may produce damaging winds up to
70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
LAZ023>026-MSZ029>033-037>039-042>045-047-048-051730-
Franklin LA-Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Warren-Hinds-
1218 PM CDT Tue May 4 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
northeast Mississippi.
.DAY ONE...The rest of Today and Tonight
FLOODING
THREAT...Limited
TIMING...remainder of today through Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...remainder of today
Remainder of today through tonight, localized flash flooding is
possible, particularly in low lying and urban areas. Minor river
flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Remainder of today, severe thunderstorms are likely and tornadoes
are possible. Some thunderstorms may produce damaging winds up to
70 mph and large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
MSZ046-053-059-060-051730-
Kemper-Claiborne-Jefferson-Adams-
1218 PM CDT Tue May 4 2021
This hazardous weather outlook is for portions of east central
Mississippi, and southwest Mississippi.
.DAY ONE...The rest of Today and Tonight
FLOODING
THREAT...Limited
TIMING...remainder of today through Tonight
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...remainder of today
Remainder of today through tonight, localized flash flooding is
possible, particularly in low lying and urban areas. Minor river
flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Remainder of today, significant severe thunderstorms and
tornadoes are possible. Some thunderstorms could also produce
damaging winds up to 80 mph and large hail up to at least golf
ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
MSZ049>052-054>058-061>066-072>074-051730-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
1218 PM CDT Tue May 4 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.
.DAY ONE...The rest of Today and Tonight
FLOODING
THREAT...Elevated
TIMING...remainder of today through Tonight
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...remainder of today
Remainder of today through tonight, areas of flash flooding
likely and some roads could be flooded or closed. Some structures
may be potentially threatened by high water. Minor river flooding
is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
Remainder of today, significant severe thunderstorms and
tornadoes possible. Some thunderstorms could also produce
damaging winds up to 80 mph and large hail up to at least golf
ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 4, 9:59 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
1059 AM CDT Tue May 4 2021
MSZ030-031-033-041630-
Lowndes MS-Oktibbeha MS-Clay MS-
1059 AM CDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OKTIBBEHA...
SOUTHEASTERN CLAY AND WEST CENTRAL LOWNDES COUNTIES UNTIL 1130 AM
CDT...
At 1059 AM CDT, Meteorologists were tracking a strong thunderstorm
near Starkville, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Muldrow around 1110 AM CDT.
Tibbee around 1115 AM CDT.
Bent Oak around 1120 AM CDT.
Other locations impacted by this storm include Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Tornado Watch remains in effect until 400 PM CDT for northeastern
Mississippi.
LAT...LON 3336 8883 3354 8890 3368 8857 3343 8847
TIME...MOT...LOC 1559Z 250DEG 33KT 3348 8878
TW
Local storm report, May 4, 10:13 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1113 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM TORNADO 1 W PINEY WOODS 32.06N 90.00W
05/04/2021 RANKIN MS PUBLIC
TORNADO CROSSING HWY 49 AND MOVING N AND NE
OF THE PINEY WOODS CAMPUS.
&&
CESpecial weather statement, May 4, 10:25 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
1125 AM CDT Tue May 4 2021
MSZ030-031-041645-
Lowndes MS-Clay MS-
1125 AM CDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLAY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 1145 AM CDT...
At 1125 AM CDT, Meteorologists were tracking a strong thunderstorm
near Columbus, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Steens around 1130 AM CDT.
Caledonia around 1135 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Tornado Watch remains in effect until 400 PM CDT for northeastern
Mississippi.
LAT...LON 3346 8828 3343 8847 3365 8856 3368 8850
3368 8849 3365 8852 3367 8848 3367 8844
3368 8843 3367 8842 3369 8839 3369 8837
3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 1625Z 255DEG 41KT 3356 8840
TWLocal storm report, May 4, 10:35 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 1 ESE HOPEWELL 33.65N 88.83W
05/04/2021 CLAY MS EMERGENCY MNGR
NUMEROUS ROADS FLOODED ACROSS THE COUNTY
WITH MULTIPLE ROADS CLOSED AT THIS TIME.
RADAR EST OF 4-6 INCHES HAS FALLEN.
&&
CELocal storm report, May 4, 10:50 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1150 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM NON-TSTM WND DMG 5 NNW WEST POINT 33.67N 88.68W
05/04/2021 CLAY MS EMERGENCY MNGR
SATURATED GROUNDS AND GUSTY WINDS CAUSED
TREES AND POWERLINES TO GO DOWN. RAINFALL
ESTIMATES OVER THE PAST FEW HOURS WERE FROM
4-6 INCHES.
&&Special weather statement, May 4, 11:01 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
1201 PM CDT Tue May 4 2021
MSZ043-049-041745-
Rankin MS-Madison MS-
1201 PM CDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN AND
SOUTHERN MADISON COUNTIES UNTIL 1245 PM CDT...
At 1201 PM CDT, Meteorologists were tracking a strong thunderstorm
near Annandale, or near Ridgeland, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Annandale around 1205 PM CDT.
Madison around 1210 PM CDT.
Gluckstadt around 1215 PM CDT.
Canton around 1220 PM CDT.
Sharon around 1235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Tornado Watch remains in effect until 400 PM CDT for central
Mississippi.
LAT...LON 3240 9024 3249 9024 3249 9029 3250 9030
3269 8994 3252 8982
TIME...MOT...LOC 1701Z 242DEG 30KT 3246 9021
TWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959336, 959330, 959334, 963760, 959333, 959335, 959337, 959338, 959327, 959349, 959339, 959341, 959342, 959340, 959343, 959344, 959345, 959346, 959328, 959347, 959348.